MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH07
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); Seroma (2069); Tissue Breakdown (2681); No Code Available (3191)
Date of Event 09/06/2006
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore® dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2006, whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2006, an additional procedure occurred whereby the gore device was explanted.The complaint alleges that on (b)(6) 2006, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection of mesh, removal of mesh (2x), mesh exposed postoperatively, seroma, additional surgeries.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Updated results code 1 for manufacturing evaluation.Conclusion code remains unchanged.Added method/results/conclusions code 2 for sterilization evaluation.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: consultation records dated (b)(6) 2006 state: ¿the patient is a 70-year-old woman with abdominal pain.She had colon cancer resected in 1993 with a right hemicolectomy.She has had negative follow up colonoscopies.She had a giant incisional hernia with repair and placement of mesh on (b)(6) 2006.She developed a wound infection and had debridement down to the mesh and was placed on levofloxacin on (b)(6) 2006.She then had an incarcerated incisional hernia with contaminated mesh which was repaired around 9/7/06 and discharged on (b)(6) 2006.She developed abdominal pain, warmth in her abdomen, fever with discharge and she was readmitted on (b)(6) 2006 with recurrent pain.¿ records for the (b)(6) 2006 visit and debridement of the wound infection were not provided.The (b)(6) 2006 records state: ¿cat scan done on admission was significant for extensive straining changes in the soft tissue within the subcutaneous tissue overlying the anterior pelvic wall, sign of prior ventral wall hernia.There were numerous pockets of air within the soft tissue which are increased.No discrete fluid collection was seen and there was a question of small bowel obstruction.We are asked to see her for postprandial pain, bloating, distention and cramps.¿ the (b)(6) 2006 records continue: ¿abdomen: drain in her midline and in upper left quadrant there is no redness but there is some soft tissue mass fullness, some fluctuance.¿ ¿cultures for staphylococcus aureus.¿ ¿impression: this patient with right hemicolectomy, infected mesh, repair of an incarcerated hernia, comes in with a wound infection and is complaining of post prandial pain and discomfort.Her history is suggestive of recurrent or partial small bowel obstruction, possible abdominal wall abscess, despite the fluctuance and erythema.¿ postoperative progress note dated (b)(6) 2006 states: ¿preoperative/postoperative diagnosis ¿infected mesh, s/p ventral hernia repair.¿ records indicate culture and mesh specimens were obtained during the procedure.However, pathology and culture records for the specimens obtained during the (b)(6) 2006 procedure were not provided.Ct records dated (b)(6) 2008 state: ¿clinical history: history of ventral abdominal incisional hernia.Soft tissue infection.Evaluate for abscess.¿ ¿impression: 1.Essentially stable examination when compared with (b)(6) 2022 with large ventral abdominal hernia containing large and small bowel loops as well as the left hepatic lobe.2.There is a small, hypodense, fluid density extending along the right lateral/inferior aspect of the hernia sac whose appearance is stable when compared with 6/12/08 and slightly increased in prominence when compared with (b)(6) 2007.There is adjacent loculated-appearing air.Both the fluid and air may be in the skin field.Clinical correlation is recommended.There is no drainable fluid collection.¿ records dated (b)(6) 2009 state: ¿she continues to be followed by dr.Palmieri because of possible chronic infection in the area and because of the chronic pain she was evaluated with an ultrasound at prime care on (b)(6) which showed hepatosplenomegaly with fatty infiltration and renal cysts.¿ records dated (b)(6) 2009 state: ¿she has a very complicated past medical history including history of colon cancer for which she had a right hemicolectomy.She then had an incisional hernia and underwent mesh repair which unfortunately became infected and then she had multiple surgical procedures to try to deal with that.She has been left with a huge ventral incisional hernia causing chronic abdominal pain.She has a chronic infection near one of the incisions and is followed by dr.Palmieri.¿ ¿¿she has been told to more definitively fix her abdomen would entail high risk to her life.¿ assessment states: ¿the chronic abdominal pain is due to adhesions and huge ventral hernia.¿ records dated (b)(6) 2015 state the patient was seen for ventral hernia.¿the patient is a 70-year-old woman with a history of colon cancer resection.Unfortunately, she has been unable to have colonoscopy due to a huge ventral hernia for which she has had multiple surgeries and unfortunately is unable to have it repaired.¿ records from 2016 to 2018 indicate multiple hospitalizations for recurrent small bowel obstructions.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
B7: added medical history.D1: corrected brand name h6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to (b)(6)2006, including operative records for previous abdominal surgical procedures, were not provided.Operative records dated(b)(6)2006 indicate the patient underwent exploratory laparotomy, lysis of adhesions, and repair of giant abdominal wall hernia with mesh.Preoperative/postoperative diagnosis ¿small bowel obstruction secondary to incarcerated incisional hernia, a giant incisional hernia.¿ operative records dated (b)(6)2006 state ¿indications or operation: the patient is a 70-year-old white female who was admitted almost 72 hours ago with partial small bowel obstruction.The patient was placed on iv fluids, nasogastric suction, but failed to resolve.She had large bilateral incisional hernias with bowel caught in the hernia.She had some tenderness in the right lower quadrant over one of the hernias.The patient had prior surgery for colon cancer.Because of the persistence of her obstruction with no flatus and large volumes of ng drainage, she was advised to have surgery.¿ operative record dated (b)(6)2006 state: ¿the abdomen was entered through a midline incision from the mid epigastrium to almost the symphysis pubis.Upon going through the abdominal wall, a hernia sac was encountered.The incision was directed around this, down to the fascia.There was a large defect noted in the anterior abdominal wall.The hernia sac was opened and the abdominal cavity was entered.The bowel was delivered from the hernia sacs.At about the distal jejunum and proximal ileum, there was a transition zone noted and the bowel was adherent to itself.This was taken down and the bowel was freed.It was run from the ligament of treitz to the anastomosis of the ileum with the midtransverse colon and there were no other obstructions noted.¿ operative records dated (b)(6) 2006 state: ¿attention was directed to the fascial defect which was large.There were two major defects on either side of the midline and multiple small holes in the midline as well.The hernia sacs were dissected off the abdominal wall down to the fascia and removed.The fascial defects were excised until we got back to good normal appearing fascia.The defect was quite large and it was decided this needed to be closed with mesh.¿ operative records dated (b)(6)2006 state: ¿two pieces of mesh, a dualmesh measuring 10 x 14inches and a marlex measuring 20 x 30 inches were obtained.The marlex was fastened to the roughened area of the dualmesh with hemoclips.It had to be fashioned to fit the defect.Then with the gore-tex side facing down on the bowel, the mesh was sewn into the abdominal wall defect with interrupted sutures of 0 prolene placed approximately 2cm in from the edge of the mesh and in from the edge of the fascia.This was continued circumferentially.This was a mattress suture placed, drawing the mesh underneath the fascia and it was tied.Then the edges of the fascial defect were sewn to the marlex layer with continuous 0 prolene as an additional buttress.The wound had been irrigated prior to placing the mesh and was irrigated again with ancef and saline.¿ operative records dated (b)(6)2006 state: ¿two blake drains were obtained and these were placed over the fascia on either side of the midline and brought through stab wounds inferiorly.The subcutaneous tissue then was approximated with interrupted 2-0 vicryl plus sutures.The skin edges were approximated with skin staples.The drains were fixed at the skin level with 2-0 silk sutures.A dressing was applied to the midline and the procedure was terminated.¿ the records confirm a gore® dualmesh® plus biomaterial with holes (1dlmcph07/03585727) was used during the procedure.Medical records dated (b)(6)2006 state: ¿[the patient] is a 70 year old woman who had undergone ventral hernia repair in the setting of an acute incarcerated hernia with marlex mesh placement on (b)(6)06.The procedure itself was uncomplicated.After reviewing her operative note, i see no evidence at all of any enterotomies that were encountered.She had some slow wound healing at home.She began having some bloody drainage at her home.Dr.(b)(6) was surprised when he saw her in the office on this past tuesday.She was started on augmentin therapy 875mg po bid.Prior to that she was sent home on oral levaquin for 7 days after surgery itself.At no time did she ever have any fevers or chills at home or any signs of cellulitis.Dr.(b)(6) debrided her wound and noted it went down to the mesh.She was admitted to the hospital and placed on a wound vac.¿ discharge summary dated (b)(6)2006 indicates the patient was admitted to the hospital on (b)(6)2006 ¿because of wound seroma, breakdown of her wound and exposure of her mesh.¿ the records state: ¿hospital course: she was placed on iv antibiotics and a wound vac was started.She was ultimately discharged on wound vac to be followed in the wound clinic.She was to continue on oral antibiotics.¿ operative records dated(b)(6)2006 indicate the patient underwent removal of contaminated mesh and repair of incisional hernia with mesh.Preoperative/postoperative diagnosis ¿contaminated hernia mesh midline.¿ the operative records dated (b)(6)2006 state: ¿the patient is a 70-year-old white female who in june of this year had intestinal obstruction secondary to incarcerated incisional hernia.The patient, at that time, underwent reduction of the obstruction and repair of the hernia defect with a double mesh of goretex and marlex.Postoperatively the patient developed a hematoma.Skin over the mesh broke down and she had exposed mesh.Because of respiratory difficulties, she could not be brought back to the operating room until now.The mesh itself was contaminated in one area and she was advised to have this removed.We decided to use collamend, which can fie used in the face of contamination.¿ operative records dated (b)(6) 2006 state: ¿the midline wound was opened.The open area was excised.Dissection was carried down to the surface of the mesh.The mesh was dissected away from the fascia with some difficulty because of the incorporation of the marlex into the anterior abdominal wall.This was done circumferentially until all pieces of the mesh were removed.Following completion of this then, a large piece of collamend was used.It was 20 x 25 centimeters.This was trimmed to fit the defect and then the mesh was sewn to the anterior abdominal wall with interrupted mattress sutures of #0 prolene, which were placed a good 1.5 centimeters in from the edge of the mesh and approximately 2 centimeters from the edge of the defect from the abdominal wall." operative records dated (b)(6)2006 state: ¿once this was completely sewn in, the mesh had been soaked in ancef and saline; the wound was irrigated with ancef and saline.Then the subcutaneous tissue was closed with interrupted 2-0 vicryl plus sutures after placing two blake drains around the sides of the wound and fascia through lower quadrant stab wounds.The drains were secured at the skin with 2-0 silk suture.Once the deep subcutaneous tissue was closed after irrigating with ancef and saline, the skin edges were approximated with skin staples.A pressure dressing of gauze and an abdominal binder was place and the procedure was terminated.¿ discharge summary dated (b)(6)2006 indicates the patient was admitted to the hospital on (b)(6)2006.The records state: ¿the patient initially had been operated on in june for a large incarcerated incisional hernia.She had mesh placed at that time because of the size of the defect.Post-operatively she did well at that time; but over the course of the summer developed a hematoma which was present and had not been completely drained by the drains that were placed, had eroded through the anterior abdominal wall thus exposing the mesh.¿ discharge summary dated (b)(6)2006 states: ¿an attempt to close this with a wound vac was unsuccessful and patient was advised to have the mesh removed.We would replace this with collamend which was a biological mesh which is resistant and can be placed in the face of any infection.¿ the records state: ¿post-operatively patient had drains in place for a number of days and these were kept in until all drainage had ceased.These were removed.It was noted that she had some fullness in the left upper quadrant in the subcutaneous tissue.A cat scan revealed some changes but no other significant problems and certainly no persistence of the hernia.¿ discharge summary dated(b)(6)2006 states: ¿hospital course: we admitted her to the hospital.She was taken to the operating room.She underwent removal of the old mesh and implantation of collamend.Discharge summary dated (b)(6)2006 indicates the patient was admitted to the hospital on (b)(6)2006.The records state: ¿patient is a 70-year-old female who approximately two weeks prior to admission had removal of contaminated abdominal wall mesh and repair of incisional hernia on (b)(6) 2006.The records state: ¿hospital course: patient's postop course was relatively benign.She was discharged approximately one week postop to be followed up with dr.(b)(6) in his office.Patient had presented to dr.(b)(6) office with history of fever and chills with increased abdominal pain.Patient was readmitted to the hospital with a questionable cellulitis of the abdominal wall.¿ discharge summary dated (b)(6) 2006 states: ¿consultations with infectious disease and gi service along with psychiatry was obtained for depression during this admission.Patient did have a repeat ct scan by gi recommendations during this admission to assess any change of progression of the small bowel distension and was placed on a low residue diet.Ct results (b)(6) 2006, reported as no evidence of discrete abscess.There were no changes in the anterior subcutaneous soft tissue and skin likely post-surgical or possibly cellulitic in nature.The ct was compared to prior noting an increase in the amount of gas bubbles in the subcutaneous tissue.The surgical wound had been opened in the interim and no evidence of subcutaneous abscess was noted.Also noted was some skin thickening and stranding in the subcutaneous soft t issues likely basis of cellulitis.¿ discharge summary dated (b)(6) 2006 states: ¿patient was admitted and started on i.V.Antibiotics, one gram every 24 hours.Patient was also noted to be significantly anemic with a hemoglobin of 8.5 and was transfused one units of packed red blood cells on (b)(6) 2006.Infectious disease has been following this patient since admission.Wound culture of (b)(6) 2006was positive for mrsa and wound culture of (b)(6) 2006was also positive for staphylococcus aureus.Patient had been started on vancomycin two days prior.Per the note from infectious disease dated (b)(6) 2006revealed that that patient had been refusing invasive intervention and recommended treating her with vancomycin and serial ct scans and to allow purulence to drain out as much as possible.The antibiotics was discontinued at that time, (b)(6) 2006, and a pic line was placed for continued antibiotics.The wound was opened at the bedside, aquasol dressings were initiated as the patient had refused wound vac.¿ discharge summary dated (b)(6) 2006 states: ¿infectious disease signed off on (b)(6) 2006 with blood cultures negative to that date.Patient's midline incision wound was opened to approximately eight inches in length with mesh exposed with some serosanguinous drainage noted at that time.Patient was noted to have mrsa subcutaneous abdominal wall infection and the plan was for i.V.Vancomycin 1 gram i.V.Every 12 hours.Patient did agree to a wound vac while in the hospital which was placed on (b)(6) 2006with plans for every 3 day changes.Gi service signed off on (b)(6) 2006 and patient was recommended to have an outpatient colonoscopy and follow-up.On (b)(6) 2006, patient refused the wound vac for home use.Patient was evaluated by dr.(b)(6)on (b)(6) 2006.Vital signs stable.She was afebrile and the wound was clean and dry.Midline had visible mesh without purulent drainage noted.¿ operative records dated (b)(6) 2006indicate the patient underwent removal of mesh abdominal wall.Postoperative diagnosis ¿removal of fragmented collamend biologic mesh.¿ preoperative diagnosis: ¿status post repair of incarcerated incisional hernia and replacement of mesh with collamend.¿ operative records dated (b)(6) 2006 state: ¿the patient is a 70-year old white female who in august of this year underwent emergency operation for repair of an incarcerated incisional hernia.At that time, she was repaired with marlex and gore-tex[sic].The mesh became exposed.Postoperatively and then contaminated.It was removed on the 6th of september and collamend biologic mesh was placed.Approximately 3 to 4-weeks after this, the wound again separated due to seroma formation despite the use of drains that had been totally dry as far as output was concerned.The mesh then began to fragment and was coming out piecemeal.She still had mesh attached to the fascia on the sides and this could not be removed comfortably in the office and she was advised to have this removed under anesthesia.¿ operative records dated (b)(6) 2006state: ¿the mesh was excised by removing the prolene sutures that were anchoring it to the fascia.In the lower part of the incision there was an undermined area and some overlying skin was removed to allow proper dressing of that area and packing.Once the mesh was totally removed the wound was irrigated with ancef and saline and then aqua-cell-ag dressings were placed in the wound.This was covered with 4x8 gauze and abd pads and some montgomery straps were placed.A binder was placed and the procedure was terminated.¿ postoperative progress note dated (b)(6) 2006 states: ¿preoperative/postoperative diagnosis ¿infected mesh, s/p ventral hernia repair.¿ records indicate culture and mesh specimens obtained.Pathology records for the specimens obtained during the (b)(6) 2006procedure were not provided.Records between (b)(6) 2006and (b)(6) 2016 were not provided.Discharge summary dated (b)(6) 2016 indicated the patient was admitted (b)(6) 2016.Discharge diagnosis ¿partial small bowel obstruction.¿ there is no mention of a gore device in the records.Discharge summary dated (b)(6) 2017indicates the patient was admitted on (b)(6) 2017.Discharge diagnosis ¿small bowel obstruction.¿ there is no mention of a gore device in the records.Discharge summary dated (b)(6) 2017 indicates the patient was admitted on (b)(6) 2017.Discharge diagnosis ¿small bowel obstruction.¿ there is no mention of a gore device in the records.Discharge summary dated (b)(6) 2018 indicates the patient was admitted on (b)(6) 2018.Discharge diagnosis ¿small bowel obstruction.¿ there is no mention of a gore device in the records.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: medical records dated (b)(6) 2010 state: ¿[patient] is a 73-year-old woman who is status post multiple abdominal surgeries for bowel obstruction and ventral hernia mesh repairs and multiple infections of her abdomen who presented after intermittent chronic purulent drainage from her abdominal wound x l year.Most recently, she had a culture where mrsa was noted on (b)(6) 2010 for which she believes she was placed on clindamycin.She presented today for excision of infection of wound and inspection for any deep retained mesh or stitches.The patient reported some sweats at night but denied any fevers, chills, or abdominal discomfort.She denies any other associated complaints at this time,¿ medical records dated (b)(6) 2010 state: ¿abdomen:.She is obese with multiple scarring of her abdomen.She has a midline surgical incision which is currently dressed from the or.¿ the records state: ¿assessment: chronic mrsa abdominal wound infection.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows:  on (b)(6) 2006:[missing records: a pathology report detailing analysis of the device removed during the 09/06/06 procedure was not provided.] on (b)(6) 2013: (b)(6) memorial hospital.(b)(6) , md.History & physical.Status post fall.Medical history: colon cancer treated surgically; subsequently had incisional hernia and small bowel obstruction requiring laparotomy with removal of mesh.States total of four surgeries.Cholecystectomy.On (b)(6) 2013: (b)(6) memorial hospital.(b)(6) , pa-c.Progress notes.77-year-old, states abdominal hernia problem with nausea/vomiting as she does not have abdominal band with her.Will have pt/ot evaluation; make sure has abdominal binder on with this.History colon cancer resulting in multiple surgeries leaving large lower abdominal hernia; wears abdominal binder to decrease risk of bowel obstruction; get binder.On (b)(6) 2015 :(b)(6) health.Medication record.Weight 170 lbs.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® plus biomaterial with holes biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6).19: new york state, department of health.Certificate of death.Age: 83 years.Place of death: (b)(6).Manner of death: natural cause.Referred to coroner or medical examiner: no.Autopsy: no.Immediate cause of death: septic shock, due to or as a consequence of closed loop obstruction due to or as a consequence of incarcerated ventral herniation.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® plus with holes biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Previous patient codes (1930, 2069) were reported based on the original complaint and are no longer applicable per gore¿s investigation.The investigation has been completed.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Medical records: the known medical records span june 9, 2006 through september 30, 2019 and not all records received in this time span are relevant to the gore® dualmesh® plus biomaterial with holes.Patient information: medical history: obesity, colon cancer,asthma,hypertension, sigmoid volvulus, small bowel obstruction, gastroesophageal reflux disease, hyperlipidemia, prior surgical procedures: rectal surgery [unknown date].Cholecystectomy [unknown date].1993: right hemicolectomy.Implant preoperative complaints: (b)(6) 2006: ¿the patient is a 70-year-old white female who was admitted almost 72 hours ago with partial small bowel obstruction.The patient was placed on iv fluids, nasogastric suction, but failed to resolve.She had large bilateral incisional hernias with bowel caught in the hernia.She had some tenderness in the right lower quadrant over one of the hernias.The patient had prior surgery for colon cancer.Because of the persistence of her obstruction with no flatus and large volumes of ng drainage, she was advised to have surgery.¿ implant procedure: exploratory laparotomy, lysis of adhesions, and repair of giant abdominal wall hernia with mesh.Implant: gore® dualmesh® plus biomaterial with holes (03585727/1dlmcph07) 20 x 30 cm.Implant date: (b)(6) 2006 description of hernia being treated: ¿the abdomen was entered through a midline incision from the mid epigastrium to almost the symphysis pubis.Upon going through the abdominal wall, a hernia sac was encountered.The incision was directed around this, down to the fascia.There was a large defect noted in the anterior abdominal wall.The hernia sac was opened and the abdominal cavity was entered.The bowel was delivered from the hernia sacs.At about the distal jejunum and proximal ileum, there was a transition zone noted and the bowel was adherent to itself.This was taken down and the bowel was freed.It was run from the ligament of treitz to the anastomosis of the ileum with the midtransverse colon and there were no other obstructions noted.Attention was directed to the fascial defect which was large.There were two major defects on either side of the midline and multiple small holes in the midline as well.The hernia sacs were dissected off the abdominal wall down to the fascia and removed.The fascial defects were excised until we got back to good normal appearing fascia.The defect was quite large and it was decided this needed to be closed with mesh.¿ implant size and fixation: ¿two pieces of mesh, a dualmesh measuring 10 x 14 inches and a marlex measuring 20 x 30 i nches were obtained.The marlex was fastened to the roughened area of the dualmesh with hemoclips.It had to be fashioned to fit the defect.Then with the gore-tex side facing down on the bowel, the mesh was sewn into the abdominal wall defect with interrupted sutures of 0 prolene placed approximately 2cm in from the edge of the mesh and in from the edge of the fascia.This was continued circumferentially.This was a mattress suture placed, drawing the mesh underneath the fascia and it was tied.Then the edges of the fascial defect were sewn to the marlex layer with continuous 0 prolene as an additional buttress.The wound had been irrigated prior to placing the mesh and was irrigated again with ancef and saline.No post-operative records were provided.Records indicate that a non-gore device and a gore device were implanted during the (b)(6) 2006 procedure.Relevant medical information: (b)(6) 2006: ¿[the patient] is a 70 year old woman who had undergone ventral hernia repair in the setting of an acute incarcerated hernia with marlex mesh placement on (b)(6) 2006.The procedure itself was uncomplicated.After reviewing her operative note, i see no evidence at all of any enterotomies that were encountered.She had some slow wound healing at home.She began having some bloody drainage at her home.Dr.(b)(6) was surprised when he saw her in the office on this past tuesday.She was started on augmentin therapy 875mg po [by mouth] bid [twice a day].Prior to that she was sent home on oral levaquin for 7 days after surgery itself.At no time did she ever have any fevers or chills at home or any signs of cellulitis.Dr.(b)(6) debrided her wound and noted it went down to the mesh.She was admitted to the hospital and placed on a wound vac.¿ (b)(6) 2006: discharge summary for hospitalization ¿because of wound seroma , breakdown of her wound and exposure of her mesh.¿: ¿hospital course: she was placed on iv antibiotics and a wound vac was started.She was ultimately discharged on wound vac to be followed in the wound clinic.She was to continue on oral antibiotics.¿ explant #1 preoperative complaints: (b)(6) 2006 ¿the patient is a 70-year-old white female who in june of this year had intestinal obstruction secondary to incarcerated incisional hernia.The patient, at that time, underwent reduction of the obstruction and repair of the hernia defect with a double mesh of goretex and marlex.Postoperatively the patient developed a hematoma.Skin over the mesh broke down and she had exposed mesh.Because of respiratory difficulties, she could not be brought back to the operating room until now.The mesh itself was contaminated in one area and she was advised to have this removed.We decided to use collamend, which can fie [sic] used in the face of contamination.¿ explant #1 procedure: removal of contaminated mesh and repair of incisional hernia with mesh explant #1 date: (b)(6) 2006 [hospitalized (b)(6) 2006] ¿the midline wound was opened.The open area was excised.Dissection was carried down to the surface of the mesh.The mesh was dissected away from the fascia with some difficulty because of the incorporation of the marlex into the anterior abdominal wall.This was done circumferentially until all pieces of the mesh were removed.Following completion of this then, a large piece of collamend was used.It was 20 x 25 centimeters.This was trimmed to fit the defect and then the mesh was sewn to the anterior abdominal wall with interrupted mattress sutures of #0 prolene, which were placed a good 1.5 centimeters in from the edge of the mesh and approximately 2 centimeters from the edge of the defect from the abdominal wall.Once this was completely sewn in, the mesh had been soaked in ancef and saline; the wound was irrigated with ancef and saline.Then the subcutaneous tissue was closed with interrupted 2-0 vicryl plus sutures after placing two blake drains around the sides of the wound and fascia through lower quadrant stab wounds.The drains were secured at the skin with 2-0 silk suture.Once the deep subcutaneous tissue was closed after irrigating with ancef and saline, the skin edges were approximated with skin staples.A pressure dressing of gauze and an abdominal binder was place and the procedure was terminated.¿ relevant medical information: (b)(6) 2006: discharge summary: ¿the patient initially had been operated on in (b)(6) for a large incarcerated incisional hernia.She had mesh placed at that time because of the size of the defect.Post-operatively she did well at that time; but over the course of the summer developed a hematoma which was present and had not been completely drained by the drains that were placed, had eroded through the anterior abdominal wall thus exposing the mesh.An attempt to close this with a wound vac was unsuccessful and patient was advised to have the mesh removed.We would replace this with collamend which was a biological mesh which is resistant and can be placed in the face of any infection.Post-operatively patient had drains in place for a number of days and these were kept in until all drainage had ceased.These were removed.It was noted that she had some fullness in the left upper quadrant in the subcutaneous tissue.A cat scan revealed some changes but no other significant problems and certainly no persistence of the hernia.¿ (b)(6) 2006: ¿the patient is a 70-year-old woman with abdominal pain.She had colon cancer resected in 1993 with a right hemicolectomy.She has had negative follow up colonoscopies.She had a giant incisional hernia with repair and placement of mesh on 6/29/06.She developed a wound infection and had debridement down to the mesh and was placed on levofloxacin on (b)(6) 2006.She then had an incarcerated incisional hernia with contaminated mesh which was repaired around (b)(6) 2006 and discharged on (b)(6) 2006.She developed abdominal pain, warmth in her abdomen, fever with discharge and she was readmitted on (b)(6) 2006 with recurrent pain.Cat scan done on admission was significant for extensive straining changes in the soft tissue within the subcutaneous tissue overlying the anterior pelvic wall, sign of prior ventral wall hernia.There were numerous pockets of air within the soft tissue which are increased.No discrete fluid collection was seen and there was a question of small bowel obstruction.We are asked to see her for postprandial pain, bloating, distention and cramps.Abdomen: drain in her midline and in upper left quadrant there is no redness but there is some soft tissue mass fullness, some fluctuance.¿ ¿cultures for staphylococcus aureus.¿ ¿impression: this patient with right hemicolectomy, infected mesh, repair of an incarcerated hernia, comes in with a wound infection and is complaining of post prandial pain and discomfort.Her history is suggestive of recurrent or partial small bowel obstruction, possible abdominal wall abscess, despite the fluctuance and erythema.¿ (b)(6) 2006: discharge summary: ¿hospital course: patient's postop course was relatively benign.She was discharged approximately one week postop to be followed up with dr.(b)(6) in his office.Patient had presented to dr.(b)(6) office with history of fever and chills with increased abdominal pain.Patient was readmitted to the hospital with a questionable cellulitis of the abdominal wall.Consultations with infectious disease and gi service along with psychiatry was obtained for depression during this admission.Patient did have a repeat ct scan by gi recommendations during this admission to assess any change of progression of the small bowel distension and was placed on a low residue diet.Ct results (b)(6) 2006, reported as no evidence of discrete abscess.There were no changes in the anterior subcutaneous soft tissue and skin likely post-surgical or possibly cellulitic in nature.The ct was compared to prior noting an increase in the amount of gas bubbles in the subcutaneous tissue.The surgical wound had been opened in the interim and no evidence of subcutaneous abscess was noted.Also noted was some skin thickening and stranding in the subcutaneous soft t issues likely basis of cellulitis.Patient was admitted and started on i.V.Antibiotics, one gram every 24 hours.Patient was also noted to be significantly anemic with a hemoglobin of 8.5 and was transfused one units of packed red blood cells on (b)(6) 2006.Infectious disease has been following this patient since admission.Wound culture of (b)(6) 2006 was positive for mrsa and wound culture of (b)(6) 2006 was also positive for staphylococcus aureus.Patient had been started on vancomycin two days prior.Per the note from infectious disease dated (b)(6) 2006 revealed that patient had been refusing invasive intervention and recommended treating her with vancomycin and serial ct scans and to allow purulence to drain out as much as possible.The antibiotics was discontinued at that time, (b)(6) 2006, and a pic line was placed for continued antibiotics.The wound was opened at the bedside, aquasol dressings were initiated as the patient had refused wound vac.Infectious disease signed off on (b)(6) 2006 with blood cultures negative to that date.Patient's midline incision wound was opened to approximately eight inches in length with mesh exposed with some serosanguinous drainage noted at that time.Patient was noted to have mrsa subcutaneous abdominal wall infection and the plan was for i.V.Vancomycin 1 gram i.V.Every 12 hours.Patient did agree to a wound vac while in the hospital which was placed on (b)(6) 2006 with plans for every 3 day changes.Gi service signed off on (b)(6) 2006 and patient was recommended to have an outpatient colonoscopy and follow-up.On (b)(6) 2006, patient refused the wound vac for home use.Patient was evaluated by dr.(b)(6) on (b)(6) 2006.Vital signs stable.She was afebrile and the wound was clean and dry.Midline had visible mesh without purulent drainage noted.¿ conclusions: it should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial with holes instructions for use further warn, ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code "4315: cause not established" is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 03585727.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated patient codes.H6: updated device code.H6: updated conclusion codes.Previous patient codes (1930, 2069) were reported based on the original complaint and are no longer applicable per gore¿s investigation.The investigation has been completed.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Medical records: the known medical records span (b)(6) 2006 through (b)(6) 2019 and not all records received in this time span are relevant to the gore® dualmesh® plus biomaterial with holes.Patient information: medical history: obesity.Colon cancer.Asthma.Hypertension.Sigmoid volvulus.Small bowel obstruction.Gastroesophageal reflux disease.Hyperlipidemia.Prior surgical procedures: rectal surgery [unknown date].Cholecystectomy [unknown date].1993: right hemicolectomy.Implant preoperative complaints: (b)(6) 2006: ¿the patient is a 70-year-old white female who was admitted almost 72 hours ago with partial small bowel obstruction.The patient was placed on iv fluids, nasogastric suction, but failed to resolve.She had large bilateral incisional hernias with bowel caught in the hernia.She had some tenderness in the right lower quadrant over one of the hernias.The patient had prior surgery for colon cancer.Because of the persistence of her obstruction with no flatus and large volumes of ng drainage, she was advised to have surgery.¿ implant procedure: exploratory laparotomy, lysis of adhesions, and repair of giant abdominal wall hernia with mesh.Implant: gore® dualmesh® plus biomaterial with holes (03585727/1dlmcph07) 20 x 30 cm.Implant date: (b)(6) 2006.Description of hernia being treated: ¿the abdomen was entered through a midline incision from the mid epigastrium to almost the symphysis pubis.Upon going through the abdominal wall, a hernia sac was encountered.The incision was directed around this, down to the fascia.There was a large defect noted in the anterior abdominal wall.The hernia sac was opened and the abdominal cavity was entered.The bowel was delivered from the hernia sacs.At about the distal jejunum and proximal ileum, there was a transition zone noted and the bowel was adherent to itself.This was taken down and the bowel was freed.It was run from the ligament of treitz to the anastomosis of the ileum with the midtransverse colon and there were no other obstructions noted.Attention was directed to the fascial defect which was large.There were two major defects on either side of the midline and multiple small holes in the midline as well.The hernia sacs were dissected off the abdominal wall down to the fascia and removed.The fascial defects were excised until we got back to good normal appearing fascia.The defect was quite large and it was decided this needed to be closed with mesh.¿ implant size and fixation: ¿(b)(4) pieces of mesh, a dualmesh measuring 10 x 14 inches and a marlex measuring 20 x 30 inches were obtained.The marlex was fastened to the roughened area of the dualmesh with hemoclips.It had to be fashioned to fit the defect.Then with the gore-tex side facing down on the bowel, the mesh was sewn into the abdominal wall defect with interrupted sutures of 0 prolene placed approximately 2cm in from the edge of the mesh and in from the edge of the fascia.This was continued circumferentially.This was a mattress suture placed, drawing the mesh underneath the fascia and it was tied.Then the edges of the fascial defect were sewn to the marlex layer with continuous 0 prolene as an additional buttress.The wound had been irrigated prior to placing the mesh and was irrigated again with ancef and saline.No post-operative records were provided.Records indicate that a non-gore device and a gore device were implanted during the (b)(6) 2006 procedure.Relevant medical information: (b)(6) 2006: ¿[the patient] is a 70 year old woman who had undergone ventral hernia repair in the setting of an acute incarcerated hernia with marlex mesh placement on (b)(6) 2006.The procedure itself was uncomplicated.After reviewing her operative note, i see no evidence at all of any enterotomies that were encountered.She had some slow wound healing at home.She began having some bloody drainage at her home.Dr.(b)(6) was surprised when he saw her in the office on this past tuesday.She was started on augmentin therapy 875mg po [by mouth] bid [twice a day].Prior to that she was sent home on oral levaquin for 7 days after surgery itself.At no time did she ever have any fevers or chills at home or any signs of cellulitis.Dr.(b)(6) debrided her wound and noted it went down to the mesh.She was admitted to the hospital and placed on a wound vac.¿ (b)(6) 2006: discharge summary for hospitalization ¿because of wound seroma , breakdown of her wound and exposure of her mesh.¿: ¿hospital course: she was placed on iv antibiotics and a wound vac was started.She was ultimately discharged on wound vac to be followed in the wound clinic.She was to continue on oral antibiotics.¿ explant #1 preoperative complaints: (b)(6) 2006: ¿the patient is a 70-year-old white female who in (b)(6) of this year had intestinal obstruction secondary to incarcerated incisional hernia.The patient, at that time, underwent reduction of the obstruction and repair of the hernia defect with a double mesh of goretex and marlex.Postoperatively the patient developed a hematoma.Skin over the mesh broke down and she had exposed mesh.Because of respiratory difficulties, she could not be brought back to the operating room until now.The mesh itself was contaminated in one area and she was advised to have this removed.We decided to use collamend, which can fie [sic] used in the face of contamination.¿ explant #1 procedure: removal of contaminated mesh and repair of incisional hernia with mesh explant #1 date: (b)(6) 2006; hospitalized (b)(6) 2006.¿the midline wound was opened.The open area was excised.Dissection was carried down to the surface of the mesh.The mesh was dissected away from the fascia with some difficulty because of the incorporation of the marlex into the anterior abdominal wall.This was done circumferentially until all pieces of the mesh were removed.Following completion of this then, a large piece of collamend was used.It was 20 x 25 centimeters.This was trimmed to fit the defect and then the mesh was sewn to the anterior abdominal wall with interrupted mattress sutures of #0 prolene, which were placed a good 1.5 centimeters in from the edge of the mesh and approximately 2 centimeters from the edge of the defect from the abdominal wall.Once this was completely sewn in, the mesh had been soaked in ancef and saline; the wound was irrigated with ancef and saline.Then the subcutaneous tissue was closed with interrupted 2-0 vicryl plus sutures after placing two blake drains around the sides of the wound and fascia through lower quadrant stab wounds.The drains were secured at the skin with 2-0 silk suture.Once the deep subcutaneous tissue was closed after irrigating with ancef and saline, the skin edges were approximated with skin staples.A pressure dressing of gauze and an abdominal binder was place and the procedure was terminated.¿ relevant medical information: (b)(6) 2006: discharge summary: ¿the patient initially had been operated on in (b)(6) for a large incarcerated incisional hernia.She had mesh placed at that time because of the size of the defect.Post-operatively she did well at that time; but over the course of the summer developed a hematoma which was present and had not been completely drained by the drains that were placed, had eroded through the anterior abdominal wall thus exposing the mesh.An attempt to close this with a wound vac was unsuccessful and patient was advised to have the mesh removed.We would replace this with collamend which was a biological mesh which is resistant and can be placed in the face of any infection.Post-operatively patient had drains in place for a number of days and these were kept in until all drainage had ceased.These were removed.It was noted that she had some fullness in the left upper quadrant in the subcutaneous tissue.A cat scan revealed some changes but no other significant problems and certainly no persistence of the hernia.¿ (b)(6) 2006: ¿the patient is a 70-year-old woman with abdominal pain.She had colon cancer resected in 1993 with a right hemicolectomy.She has had negative follow up colonoscopies.She had a giant incisional hernia with repair and placement of mesh on (b)(6) 2006.She developed a wound infection and had debridement down to the mesh and was placed on levofloxacin on (b)(6) 2006.She then had an incarcerated incisional hernia with contaminated mesh which was repaired around (b)(6) 2006 and discharged on (b)(6) 2006.She developed abdominal pain, warmth in her abdomen, fever with discharge and she was readmitted on (b)(6) 2006 with recurrent pain.Cat scan done on admission was significant for extensive straining changes in the soft tissue within the subcutaneous tissue overlying the anterior pelvic wall, sign of prior ventral wall hernia.There were numerous pockets of air within the soft tissue which are increased.No discrete fluid collection was seen and there was a question of small bowel obstruction.We are asked to see her for postprandial pain, bloating, distention and cramps.Abdomen: drain in her midline and in upper left quadrant there is no redness but there is some soft tissue mass fullness, some fluctuance.¿ ¿cultures for staphylococcus aureus.¿ ¿impression: this patient with right hemicolectomy, infected mesh, repair of an incarcerated hernia, comes in with a wound infection and is complaining of post prandial pain and discomfort.Her history is suggestive of recurrent or partial small bowel obstruction, possible abdominal wall abscess, despite the fluctuance and erythema.¿ (b)(6) 2006: discharge summary: ¿hospital course: patient's postop course was relatively benign.She was discharged approximately one week postop to be followed up with dr.(b)(6) in his office.Patient had presented to dr.(b)(6) office with history of fever and chills with increased abdominal pain.Patient was readmitted to the hospital with a questionable cellulitis of the abdominal wall.Consultations with infectious disease and gi service along with psychiatry was obtained for depression during this admission.Patient did have a repeat ct scan by gi recommendations during this admission to assess any change of progression of the small bowel distension and was placed on a low residue diet.Ct results (b)(6) 2006, reported as no evidence of discrete abscess.There were no changes in the anterior subcutaneous soft tissue and skin likely post-surgical or possibly cellulitic in nature.The ct was compared to prior noting an increase in the amount of gas bubbles in the subcutaneous tissue.The surgical wound had been opened in the interim and no evidence of subcutaneous abscess was noted.Also noted was some skin thickening and stranding in the subcutaneous soft t issues likely basis of cellulitis.Patient was admitted and started on i.V.Antibiotics, one gram every 24 hours.Patient was also noted to be significantly anemic with a hemoglobin of 8.5 and was transfused one units of packed red blood cells on (b)(6) 2006.Infectious disease has been following this patient since admission.Wound culture of (b)(6) 2006 was positive for mrsa and wound culture of (b)(6) 2006 was also positive for staphylococcus aureus.Patient had been started on vancomycin two days prior.Per the note from infectious disease dated (b)(6) 2006 revealed that patient had been refusing invasive intervention and recommended treating her with vancomycin and serial ct scans and to allow purulence to drain out as much as possible.The antibiotics was discontinued at that time, (b)(6) 2006, and a pic line was placed for continued antibiotics.The wound was opened at the bedside, aquasol dressings were initiated as the patient had refused wound vac.Infectious disease signed off on (b)(6) 2006 with blood cultures negative to that date.Patient's midline incision wound was opened to approximately eight inches in length with mesh exposed with some serosanguinous drainage noted at that time.Patient was noted to have mrsa subcutaneous abdominal wall infection and the plan was for i.V.Vancomycin 1 gram i.V.Every 12 hours.Patient did agree to a wound vac while in the hospital which was placed on (b)(6) 2006 with plans for every 3 day changes.Gi service signed off on (b)(6) 2006 and patient was recommended to have an outpatient colonoscopy and follow-up.On (b)(6) 2006, patient refused the wound vac for home use.Patient was evaluated by dr.(b)(6) on (b)(6) 2006.Vital signs stable.She was afebrile and the wound was clean and dry.Midline had visible mesh without purulent drainage noted.¿ conclusions: it should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial with holes instructions for use further warn, ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code "4315: cause not established" is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 03585727.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate approximately 800 micrograms per cubic centimeter of product (g/cm3), and chlorhexidine diacetate approximately 1600 micrograms per cubic centimeter of product (g/cm3).W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key8374266
Report Number2017233-2019-00105
Device Sequence Number11334750
Product Code FTL
UDI-Device Identifier00733132601264
UDI-Public00733132601264
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2006
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 03/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/16/2007
Device Model Number1DLMCPH07
Device Catalogue Number1DLMCPH07
Device Lot Number03585727
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Not provided
Not provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date02/27/2019
Supplement Report FDA Received Date03/06/2019
03/15/2019
03/27/2019
04/24/2019
06/06/2019
12/10/2019
08/12/2020
02/25/2021
03/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age70 YR
Patient Weight73